Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 1, NWS Lubbock, TX

February 9, 200912 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 9, 2009, 4:53 AM CST for 12 counties in Texas. It took effect at Feb 9, 2009, 10:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2009, 4:53 AM CST (10:53 UTC)
In effect from
Feb 9, 2009, 10:00 AM CST
Expired
Feb 9, 2009, 3:45 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 091053
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
453 AM CST MON FEB 9 2009

...STRONG WINDS TODAY ACROSS THE SOUTHERN TEXAS PANHANDLE AND
NORTHERN SOUTH PLAINS...

.A TIGHT PRESSURE GRADIENT WILL PERSIST OVER THE TEXAS PANHANDLE
AND NORTHERN SOUTH PLAINS TODAY. THIS WILL RESULT IN STRONG
WESTERLY WINDS DEVELOPING OVER THE AREA BY MID-MORNING...WITH THE
WINDS CONTINUING THROUGH THE AFTERNOON BEFORE DIMINISHING THIS
EVENING. IN ADDITION...THE WINDS WILL KICK UP AREAS OF BLOWING
DUST. 

TXZ021>032-091800-
/O.NEW.KLUB.WI.Y.0001.090209T1600Z-090210T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH
453 AM CST MON FEB 9 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

WESTERLY WINDS WILL INCREASE TO 25 TO 35 MPH...WITH GUSTS TO 45
MPH BY LATE MORNING. THE STRONG WINDS WILL CONTINUE THROUGH MOST
OF THE AFTERNOON BEFORE DIMINISHING THIS EVENING. ADDITIONALLY...THE
WINDS WILL LIFT AREAS OF BLOWING DUST WHICH WILL REDUCE
VISIBILITIES...ESPECIALLY NEAR OPEN FIELDS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS74 KLUB 091750
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CST MON FEB 9 2009

TXZ021>032-100000-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-090210T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH
1150 AM CST MON FEB 9 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

WESTERLY WINDS WILL PERSIST IN THE 25 TO 35 MPH RANGE...WITH GUSTS 
TO NEAR 50 MPH POSSIBLE THROUGH LATE AFTERNOON. WINDS SPEEDS WILL
DIMINISHING THIS EVENING. AREAS OF BLOWING DUST MAY REDUCE
VISIBILITIES...ESPECIALLY NEAR OPEN FIELDS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS GREATER THAN 30 MPH
ARE EXPECTED OR ARE OCCURRING. THESE WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS74 KLUB 092145
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CST MON FEB 9 2009

TXZ021>032-092245-
/O.CAN.KLUB.WI.Y.0001.000000T0000Z-090210T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH
345 PM CST MON FEB 9 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS OVER THE SOUTHERN TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS HAVE WEAKENED THIS AFTERNOON WITH SUSTAINED SPEEDS
NOW LESS THAN 30 MPH.

$$

TXZ033>044-101100-
/O.NEW.KLUB.HW.A.0001.090210T2100Z-090211T0300Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST...
JAYTON...ASPERMONT
345 PM CST MON FEB 9 2009

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING. 

SOUTHWEST TO WEST WINDS ARE EXPECTED TO INCREASE DURING THE
AFTERNOON HOURS ON TUESDAY WITH SUSTAINED WIND SPEEDS APPROACHING
40 MPH AND GUSTS TO NEAR 60 MPH POSSIBLE ACROSS THE SOUTHERN SOUTH
PLAINS AND SOUTHERN ROLLING PLAINS. AREAS OF BLOWING DUST MAY
REDUCE VISIBILITIES AT TIMES. WINDS ARE NOT EXPECTED TO DIMINISH
UNTIL LATE IN THE EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

JDV/TL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 9, 4:09 AM CST, 44 minutes earlier.

Area forecast discussion, Feb 9, 4:09 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
409 AM CST MON FEB 9 2009

.SHORT TERM...
IT SURE WAS NICE TO SEE SOME BONAFIDE RAIN...WITH ALMOST THE ENTIRE
AREA SEEING A SOLID THREE TENTHS OF AN INCH AND CENTRAL SECTIONS OF
THE CWA GETTING A HALF TO THREE QUARTERS OF AN INCH. THE UPPER
TROUGH THAT TRIGGERED THE PRECIPITATION WAS NOW PULLING OFF TO THE
NORTH AND EAST OF THE AREA WITH THE LAST BIT OF RAIN EXITING THE
CWA TO THE EAST AT 09Z. SKIES WERE CLEARING QUICKLY IN THE WAKE OF
THE RAIN AND WIND HAVE BRIEFLY GONE LIGHT...AND THIS HAS ALLOWED
TEMPERATURES TO DROP TO NEAR THE DEWPOINT FROM THE CENTRAL SOUTH
PLAINS EASTWARD. THIS COMBINATION HAS ALSO ALLOWED SOME PATCHY FOG
TO FORM...NOTED ON SATELLITE OVER THE EASTERN SOUTH PLAINS /AND
CONFIRMED BY A GROUND REPORT AT CROSBYTON/. DO NOT THINK THIS FOG
WILL LAST LONG AS WINDS WILL TURN MORE TO THE SOUTHWEST AND BEGIN
ADVECTING DRIER AIR IN /AS IS ALREADY OCCURRING OVER THE WESTERN
ZONES/. STILL...DID INCLUDE A MENTION OF PATCHY FOG GENERALLY FROM
THE CENTRAL SOUTH PLAINS EASTWARD THROUGH THE EARLY MORNING HOURS.

OTHERWISE...THE MAIN STORY FOR TODAY WILL BE THE RETURN TO DRY AND
WINDY CONDITIONS. A STRONG PRESSURE GRADIENT WILL REMAIN ACROSS THE
AREA /PARTICULARLY OVER THE NORTHERN SECTIONS/ AND WHEN COUPLED WITH
A 35-50 KT LLJ MAX THAT IS PROGGED TO PERSIST OVER THE NORTHERN
SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE THROUGH THE
MID-AFTERNOON...IT WILL SPELL WESTERLY WINDS OF 25 TO 35 MPH WITH
GUST TO 45 MPH. WILL ISSUE A WIND ADVISORY FROM MID-MORNING THROUGH
THE AFTERNOON HOURS FOR THE NORTHERN TWO ROWS OF COUNTIES TODAY.
FARTHER SOUTH THE SURFACE PRESSURE GRADIENT AND LLJ WILL BE WEAKER
AND EXPECT WINDS TO GENERALLY STAY SLIGHTLY BELOW ADVISORY LEVELS.
IN ADDITION TO THE WINDS...EXPECT A FAIR AMOUNT OF BLOWING DUST TO
BE KICKED UP...IRONICALLY BECAUSE OF THE RAIN /HAVING POUNDED OUT
AND CARRIED THE FINE SAND GRAINS UP TO THE SURFACE/. THE WINDS
SHOULD QUICKLY DIMINISH THIS EVENING WITH PLENTY OF HIGH CLOUDS
PASSING OVER IN ADVANCE OF THE NEXT SYSTEM ALREADY APPROACHING FROM
THE WEST.

&&

.LONG TERM...
COMPLICATED FORECAST FOR TUESDAY. GUIDANCE IS TRENDING
SHARPER/DEEPER WITH THE INCOMING STORM SYSTEM...WITH 0Z NAM NOW
DEPICTING CLOSED H5-H7 LOW COMING RIGHT ACROSS THE FA LATE
TUESDAY. THE DEEPER SOLUTION TAKES THE STRONGEST MID-LVL HEIGHT
GRADIENT FARTHER SOUTH. ALSO...SFC PRESSURE GRADIENT DOESN/T
TIGHTEN UP UNTIL AROUND 0Z WED. THUS THE INTENSITY AND EXTENT OF
WINDY CONDITIONS ARE STILL A BIT UNCERTAIN. IT APPEARS THAT
ADVISORY MAGNITUDE /30 TO 40 MPH/ ARE LIKELY TO DEVELOP BY LATE
AFTN ACROSS MOST OF THE CAPROCK...PARTICULARLY THE SRN COUNTIES.
NOT RULING OUT THE POSSIBILITY OF HIGH WIND CRITERIA BEING REACHED
ACROSS THE SOUTH...BUT AT THIS TIME CONFIDENCE IS TOO LOW FOR A
WATCH. OTHER CONCERN IS THE CHANCE FOR PRECIP. MODERATE MID-LVL
INSTABILITY AND UPWARD MOTION IS EXPECTED TO ACCOMPANY THE
INCOMING COLD POCKET...SUCH THAT ALTHOUGH LOW LEVEL MOISTURE WILL
BE LIMITED...FCST SNDGS INDICATE A CHANCE FOR HIGH-BASED SHOWERS -
PARTICULARLY ACROSS THE NW ZONES. MUCH OF THE PRECIP SHOULD
EVAPORATE IN THE DRY SUB-CLOUD LAYER. BUT AS PREVIOUS FCST
NOTED...YET ANOTHER CONCERN WILL BE THE POTENTIAL FOR THESE
SHOWERS TO BRING DOWN STRONGER WINDS TO THE SFC. WILL ALSO
CONTINUE POTENTIAL FOR SOME OF THE SHOWERS TO MIX WITH OR CHANGE
OVER TO SNOW BRIEFLY TUE NIGHT ACROSS THE HIGHER TERRAIN BEFORE
THE SYSTEM QUICKLY MOVES EAST OF THE AREA. TIGHT PRESSURE GRADIENT
SHOULD KEEP THE WINDS BLOWING TUE NIGHT AND WE MAY HAVE TO DEAL
WITH SOME LINGERING STRONG WINDS WED MORNING BEFORE THE GRADIENT
RELAXES. TRANQUIL WX EXPECTED FOR THE REMAINDER OF WED AND THU
WITH HIGHS IN THE 60S. GUIDANCE IN GOOD AGREEMENT THAT NEXT WAVE
WILL PASS TO OUR NORTH LATE THURSDAY/EARLY FRIDAY PERHAPS BRINGING
MORE DRY WESTERLY WINDS AND FIRE WX CONCERNS DEPENDING ON THE
TIMING. COLD FRONT SHOULD FOLLOW LATE FRIDAY...BRINGING A COOL
DOWN FOR SAT/SUN. GUIDANCE DIVERGES ON HOW THE NEXT STORM SYSTEM
WILL EVOLVE AS IT MOVES FROM THE PAC COAST THROUGH THE GREAT BASIN
AND DESERT SOUTHWEST...WITH A POSSIBLE LEADING WAVE TO MOVE ACROSS
WEST TEXAS ON SUNDAY. WITH UNCERTAINTY OF SIGNIFCANT MOISTURE
RETURN AT THIS POINT WILL KEEP FCST DRY FOR NOW.

&&

.FIRE WEATHER...
20 FT WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE TODAY...WITH
AREAS OF BLOWING DUST. ALSO...RELATIVE HUMIDITIES WILL DROP TO AROUND
20 PERCENT...CREATING ELEVATED FIRE WEATHER CONDITIONS.
HOWEVER...THE WIDESPREAD RAIN LAST NIGHT SHOULD HELP TO MITIGATE THE
FIRE WEATHER THREAT...AT LEAST FOR A DAY.

BY TUESDAY...ANOTHER WINDY DAY IS EXPECTED AND SHOULD DRY FUELS FURTHER...
BUT STILL RELATIVE HUMIDITY MAY NOT DROP LOW ENOUGH FOR CRITICAL
CONDITIONS TO DEVELOP. AFTER SLACKENING ON WEDNESDAY...DRY SOUTHWESTERLY
FLOW WILL BE ON THE INCREASE BY THURSDAY AND THE NEXT WIND AND
FIRE WX THREAT MAY ARISE ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  31  55  29  57 /   0   0  20  20  10
TULIA         62  35  61  31  58 /   0   0  10  20  10
PLAINVIEW     62  36  62  32  58 /   0   0  10  20  10
LEVELLAND     64  35  62  32  59 /   0   0  10  20   0
LUBBOCK       64  37  64  35  59 /   0   0  10  20   0
DENVER CITY   65  33  62  32  60 /   0   0  10  10   0
BROWNFIELD    65  35  63  33  60 /   0   0  10  10   0
CHILDRESS     71  38  70  39  62 /   0   0  10  20  10
SPUR          67  37  69  39  62 /   0   0  10  10   0
ASPERMONT     71  41  73  41  65 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: TXZ021>032.

&&

23/33
Hazardous weather outlook, Feb 9, 1:03 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
103 AM CST MON FEB 9 2009

TXZ021>044-100715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
103 AM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
STRONG WESTERLY WINDS WILL DEVELOP IN THE WAKE OF THE UPPER LEVEL
STORM SYSTEM...ESPECIALLY ACROSS THE FAR SOUTHERN TEXAS PANHANDLE
AND NORTHERN SOUTH PLAINS. A WIND ADVISORY MAY BE NEEDED IN THIS
THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR TUESDAY...WINDS MAY ONCE AGAIN BE WINDY AS ANOTHER UPPER LEVEL
DISTURBANCE EDGES TOWARDS THE SOUTH PLAINS. THE ALREADY MOISTENED
SOILS MAY HOLD OFF FIRE WEATHER CONCERNS DURING THE MORNING
HOURS...HOWEVER...WITH THE CONTINUAL FILTERING OF DRY WEST TO
SOUTHWEST WINDS...FIRE WEATHER CONCERNS MAY BECOME VALID FOR THE
AFTERNOON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 7:06 PM CSTSevere Thunderstorm WarningLUBParmer39 min
Feb 8, 7:23 PM CSTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum52 min
Feb 8, 7:44 PM CSTSevere Thunderstorm WarningLUBCastro, Parmer31 min
Feb 8, 8:30 PM CSTSevere Thunderstorm WarningLUBCastro, Floyd, Hale, Lamb, Swisher45 min
Feb 8, 8:37 PM CSTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock, Lynn, Terry38 min
Feb 9, 3:45 PM CSTHigh Wind WatchLUBCochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more14 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.